Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Des Moines, IA

September 1, 2018Poweshiek County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 1, 2018, 10:16 PM CDT for Poweshiek County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 10:16 PM CDT (03:16 UTC)
Expired
Sep 2, 2018, 3:54 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 11:58 PM CDTHEAVY RAIN 6.481 N Montezuma, IARAINFALL REPORTED WAS FOR A 24 HOUR PERIOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

361 
WGUS53 KDMX 020316
FFWDMX
IAC157-020915-
/O.NEW.KDMX.FF.W.0030.180902T0316Z-180902T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1016 PM CDT SAT SEP 1 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Southern Poweshiek County in central Iowa...

* Until 415 AM CDT.

* At 1016 PM CDT, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Up to three inches of
  rain have already fallen. Flash flooding is expected to begin 
  shortly. The Poweshiek County Sheriff reported a gravel road 
  washed out along 120th St between 310th and 320th at 947 pm.

* Some locations that will experience flooding include...
  Montezuma, Deep River, Barnes City, Searsboro and Guernsey. 

This includes Interstate 80 between mile markers 201 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4151 9276 4160 9276 4171 9230 4151 9230

$$

Small
2 follow-up statements
727 
WGUS73 KDMX 020435
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1135 PM CDT SAT SEP 1 2018

IAC157-020915-
/O.CON.KDMX.FF.W.0030.000000T0000Z-180902T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Poweshiek IA-
1135 PM CDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
SOUTHERN POWESHIEK COUNTY...

At 1135 PM CDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area earlier this evening. Up to three inches 
of rain have already fallen with locally higher amounts possible. 
Flash flooding is occurring or expected to begin shortly.

Some locations that will experience flooding include...
Montezuma, Deep River, Barnes City, Searsboro and Guernsey. 

This includes Interstate 80 between mile markers 201 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4151 9276 4160 9276 4171 9230 4151 9230

$$

Small
057 
WGUS73 KDMX 020854
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
354 AM CDT SUN SEP 2 2018

IAC157-020858-
/O.CAN.KDMX.FF.W.0030.000000T0000Z-180902T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Poweshiek IA-
354 AM CDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN POWESHIEK COUNTY IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat but flooding will still be ongoing. Please continue to 
heed any remaining road closures.

A County Wide Flood Warning is now in effect until 1245 pm this 
Sunday and replaces the previous Flash Flood Warnings in effect 
across the region. 

LAT...LON 4151 9276 4160 9276 4171 9230 4151 9230

$$

REV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:54 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 1, 6:54 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 PM CDT Sat Sep 1 2018

...Updated 00z Aviation...

.DISCUSSION.../Tonight through Saturday/
Issued at 323 PM CDT Sat Sep 1 2018

Very active weather pattern to persist through much of the forecast
period. Large sub-tropical high over the east central CONUS will
move slightly east and north over the next 24 hrs and will allow the
surface boundary to lift slightly north and focus over central Iowa.
This boundary will be the area of focus for thunderstorms tonight
through Monday. Very heavy rainfall remains the primary concern
during this period as repeated rounds of thunderstorms capable of
producing heavy rainfall.

Currently there is a lull in the thunderstorm activity. Weak surface
boundary was located from near Omaha to Des Moines then northeast
towards Waterloo. This boundary may settle a bit south tonight
before the aforementioned push back to the north. Another wave of
theta-e advection will lift into central Iowa late this afternoon
and into the early evening. This will moving into an area of nearly
uncapped instability near the surface boundary. This forcing may be
enough to trigger a few thunderstorms during this time period and
could have the potential for some large hail and possibly a damaging
wind gusts. Additional storms are expected to develop over Kansas
late this afternoon then the system may become linear and lift
northeast along the boundary and into central Iowa overnight. PWAT
values will remain near to above 2 inches along the boundary as deep
layer moisture advection continues with Gulf flow in the low levels
thanks to the high to the east and monsoonal flow in the mid-levels.
Based on heavy rain potential overnight and recent heavy rains along
with expected focus overnight, will be reorienting the Flash Flood
watch farther north tonight.

Likely will need additional headlines the next few days over central
Iowa for heavy rainfall. The rainfall potential by Tuesday will
shift further northwest on Tuesday with heavy rain remaining
possible. The upper flow will flatted on Wednesday with westerly
flow prevailing through the rest of the period. This will allow the
boundary to drop south but should hangup over southern Iowa/northern
Missouri as it becomes parallel to the upper flow. This should bring
lower threat for thunderstorms north while the south remains active.
Temperature by the end of the week will drop into the 70s.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 640 PM CDT Sat Sep 1 2018

Rain showers and thunderstorms will continue to be the main
concern overnight and into the morning. Thunderstorms will be
isolated in nature, and showers will become more widespread
throughout the period. For the most part, conditions will prevail
in the lower range of MVFR. There may be brief periods of IFR if
a downpour occurs directly over a terminal. Confidence in
thunderstorm is occurrence is high across central Iowa is high,
direct impacts to specific terminals is medium.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ025>028-034>039-
045>050-057>062-070>075.

&&

DISCUSSION...Donavon
AVIATION...Krull
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 PM CDT Sat Sep 1 2018

IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of strong to severe storms will be possible this evening
and overnight, especially over the southern half to two thirds of
the state. Main threats will be for damaging winds and heavy
rainfall, though severe hail is not out of the question. Heavy
rainfall may cause localized water issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and
rainfall reports are appreciated.

IAZ025>028-034>039-045>050-057>062-070>075-022100-
Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to possibly severe thunderstorms and heavy rainfall are
possible this evening and overnight. The main threats will be for
heavy rainfall and damaging winds, though large hail is not out
of the question. Areas that see heavy rainfall may experience
exacerbated water issues since many have received recent moderate
to heavy rainfall.

A flash flood watch is in effect for the area, please visit
www.weather.gov/desmoines for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and rainfall
reports are appreciated.

CURTIS

In the hours before

Local storm report, Sep 1, 7:53 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             BONDURANT               41.69N 93.46W
09/01/2018  E1.75 INCH       POLK               IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

BSS
Local storm report, Sep 1, 7:58 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             4 SE SAYLORVILLE        41.64N 93.56W
09/01/2018  E2.00 INCH       POLK               IA   BROADCAST MEDIA

            REPORTED IN NORWOODVILLE NEIGHBORHOOD IN DES
            MOINES. VIA WHO TV. TIME ESTIMATED.

&&

BSS
Local storm report, Sep 1, 8:08 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             1 NNW BONDURANT         41.70N 93.47W
09/01/2018  E1.75 INCH       POLK               IA   PUBLIC

            VIA MPING. TIME ESTIMATED.

&&

BSS
Local storm report, Sep 1, 8:29 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HEAVY RAIN       COLFAX                  41.68N 93.23W
09/01/2018  E3.50 INCH       JASPER             IA   TRAINED SPOTTER

&&

AK
Local storm report, Sep 1, 9:04 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      2 S GRANGER             41.74N 93.82W
09/01/2018                   DALLAS             IA   FIRE DEPT/RESCUE

            MOTORIST RESCUE ALONG XAVIER AVE. WATER UP
            TO HOOD OF VEHICLE.

&&

BSS
Special weather statement, Sep 1, 10:04 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1004 PM CDT SAT SEP 1 2018

IAZ070-071-081-082-020400-
Adams IA-Adair IA-Union IA-Cass IA-
1004 PM CDT SAT SEP 1 2018

...Strong Storms with Gusty Winds over South-Central Iowa...

At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Lake Icaria, or 15 miles north of Corning, moving
northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Rainfall amounts up to two inches will be possible with these storms.

Locations impacted include...
Atlantic, Greenfield, Corning, Griswold, Lake Icaria, Anita, Adair,
Fontanelle, Lewis, Massena, Cumberland, Prescott, Bridgewater, Marne,
Wiota, Nodaway, Cromwell, Kent, Carbon and Lake Anita State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Iowa.

LAT...LON 4116 9493 4116 9516 4150 9515 4150 9445
      4094 9442 4093 9493
TIME...MOT...LOC 0304Z 233DEG 29KT 4121 9483

MF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:02 PM CDTSpecial Weather StatementDMXBoone, Story58 min
Sep 1, 7:07 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Sep 1, 7:14 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story46 min
Sep 1, 7:36 PM CDTSevere Thunderstorm WarningDMXJasper, Polk54 min
Sep 1, 7:51 PM CDTSevere Thunderstorm WarningDMXDallas, Polk, Story39 min
Sep 1, 8:16 PM CDTSevere Thunderstorm WarningDMXMahaska14 min
Sep 1, 8:50 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story40 min
Sep 1, 9:20 PM CDTFlash Flood WarningDMXBoone, Dallas, Polk, Story6 hr
Sep 1, 9:40 PM CDTRiver Flood WarningDMXBlack Hawk10 days
Sep 1, 9:59 PM CDTFlash Flood WarningDMXMahaska, Monroe, Wapello5 hr
Sep 1, 10:04 PM CDTSpecial Weather StatementDMXAdair, Adams, Cass56 min
Sep 1, 10:47 PM CDTFlash Flood WarningDMXJasper, Poweshiek5 hr
Sep 2, 12:40 AM CDTRiver Flood WarningDMXJasper, Marion, Polk6 hr
Sep 2, 1:37 AM CDTFlash Flood WarningDMXMarshall, Story2 hr
Sep 2, 3:47 AM CDTAreal Flood WarningDMXJasper, Marshall, Poweshiek, Story9 hr
Sep 2, 9:45 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 30 more36 hr
Sep 2, 1:34 PM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Butler6 hr

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.